North Carolina, 2014

Damaging Wind in North Carolina, July 15, 2014

July 15, 2014 · NWS RNK · 1 event in 1 county or zone

Isolated strong to severe storms developed over the eastern piedmont counties along a lee trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated strong to severe storms developed over the eastern piedmont counties along a lee trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 12:38 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 15, 12:38 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE JUL 15 2014

.SYNOPSIS...
A STRONG COLD FRONT FROM THE GREAT LAKES TO THE LOWER MISSISSIPPI
VALLEY WILL MOVE EAST TODAY AND TONIGHT AND WILL REACH THE EAST
COAST BY WEDNESDAY MORNING. HIGH PRESSURE WILL COOLER AND LESS
HUMID AIR WILL COVER THE AREA WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION RETURNS
TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN PLAINS INTO
THE OHIO VALLEY AND MID ATLANTIC REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT TUESDAY...

THE COLD FRONT IS CROSSING OVER THE SOUTHERN OHIO VALLEY THIS
AFTERNOON...WHILE A LEE TROUGH RESIDES OVER THE NORTH CAROLINA AND
VIRGINIA PIEDMONT. WITH WINDS ACROSS THE WEST BECOMING WESTERLY
LATE THIS MORNING...THE FRONT IS EXPECT TO JUMP AND JOIN THE LEE
TROUGH THIS AFTERNOON. THE JUMP WILL BEGIN AS A SHORT WAVE
ROUNDING THE UPPER LEVEL TROUGH MOVES OVER THE TENNESSEE VALLEY.
A LINE OF CONVECTION IS LOOKING TO GET STARTED FROM BUCKINGHAM
COUNTY VA TO STOKES COUNTY NC. THIS LINE WILL CONTINUE TO MOVE
EAST OF THE AREA THIS EVENING. A FEW SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE AND FOOTHILL
COUNTIES OVER THE COURSE OF THE AFTERNOON. SINCE THE GREATEST
INSTABILITIES ARE EAST AND CLOUD COVER KEEPING DIURNAL HEATING
MINIMAL...ONLY A FEW STORMS MAY BECOME STRONG OVER THE FOOTHILLS
AND POSSIBLY A FEW SEVERE TOWARDS THE PIEDMONT. SPC HAS RNK
PIEDMONT COUNTIES IN A SLIGHT RISK AND A SEE TEXT FOR STRONG
THUNDERSTORMS ALONG THE BLUE RIDGE AND INTO THE FOOTHILLS FOR THIS
AFTERNOON.

AS OF 400 AM EDT TUESDAY...

CLOSED UPPER LOW OVER WISCONSIN TRACKS THROUGH THE GREAT LAKES TODAY
AND TONIGHT. A SHORT WAVE FROM THE CENTRAL PLAINS MOVES THROUGH THE
BASE OF THE TROF AND INTO THE TENNESSEE VALLEY BY THE END OF THE
DAY. MODELS HAVE COME INTO DECENT AGREEMENT WITH THE SURFACE
PATTERN...BRINGING THE COLD FRONT INTO THE FORECAST AREA BY 00Z
TONIGHT.

MAIN AXIS OF DEEPER MOISTURE WILL START ON THE WESTERN EDGE OF THE
FORECAST AREA THIS MORNING THEN MOVE EAST INTO THE PIEDMONT BY THIS
EVENING. DEEPER MOISTURE WILL BE BE EXITING THE FAR EASTERN COUNTY
WARNING AREA EARLY WEDNESDAY MORNING. HOWEVER...MODELS SHOWED A WAVE
ALONG THE FRONT THAT MAY SLOW DOWN WESTERN EDGE OF MOISTURE BELOW
700 MB IN THE EAST LATE TONIGHT.

500 MB TEMPERATURES DROP TODAY...ENOUGH TO RESULT IN LARGER MID
LEVEL LAPSE RATES THIS AFTERNOON. REGION ALSO IN AN AREAS OF ENHANCED
LIFT...IN THE RIGHT REAR QUADRANT OF A 100 KT UPPER LEVEL JET. LOW
LEVEL WINDS ALSO BACK TO THE SOUTHWEST JUST AHEAD OF THE FRONT WILL
WILL INCREASE THE CONVERGENCE. NO NEED TO LOWER PROBABILITY OF
PRECIPITATION TODAY.

TEMPERATURES WILL BE STARTING OUT IN THE UPPER 60S TO LOWER 70S THIS
MORNING. EVEN WITH THE CLOUD COVER WILL HAVE MAXIMUM TEMPERATURES
WARMER THAN GUIDANCE.

NOTICABLY COOLER AND LESS HUMID ADVECTS IN BEHIND THE FRONT. BY
WEDNESDAY MORNING...850 MB TEMPERATURES WILL DROP INTO THE +8 TO +14
RANGE. PRECIPITABLE WATER VALUES LOWER TO LESS THAN ONE HALF INCH
IN THE MOUNTAINS BY WEDNESDAY MORNING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...

THE WELL ADVERTISED MID/UPPER TROUGH WILL DELIVER MUCH COOLER AND
DRIER AIR FOR OUR REGION FOR MID-JULY. THE ACTUAL SURFACE COLD FRONT
WITH A SLOWER MOVEMENT WEDNESDAY WILL SHIFT EAST OF THE COASTAL
PLAIN BY 12Z-15Z/WEDNESDAY AND NORTHERN PORTIONS OF THE
FRONTAL BOUNDARY SHOULD PUSH INTO THE ATLANTIC OCEAN THURSDAY.  ANY
LINGERING SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY
WITH SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS
DEWPOINTS FALL INTO THE 50S. THERE WILL BE SOME GRADIENT AND MIXING
WEDNESDAY EXPECTING WIND SPEEDS AROUND 10 TO 15 MPH WITH GUSTS TO 25
MPH. HIGH TEMPERATURES WEDNESDAY WILL RANGE FROM THE LOWER 70S IN
THE MOUNTAINS TO THE LOWER 80S IN THE PIEDMONT. UNDER CLEAR TO
PARTLY CLOUDY CONDITIONS WEDNESDAY NIGHT...LOW TEMPERATURES WILL
DROP TO READINGS FROM THE MID 40S OVER THE VALLEYS IN THE WEST TO
THE UPPER 50S IN THE SOUTHEAST.

5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH SFC
HIGH PRESSURE WILL BE CENTERED TO OUR NORTHWEST AND HUMIDITY LEVELS
WILL BE REFRESHING. UNDER PLENTY OF SUNSHINE THURSDAY HIGHS WILL BE
EDGING UP INTO THE MID TO UPPER 70S IN THE WEST TO MID 80S IN THE
SOUTHEAST. THE NEXT STORM WILL MOVE INTO THE TENNESSEE VALLEY
THURSDAY NIGHT. THIS WILL RESULT IN INCREASED MOISTURE IN THE FORM
OF CLOUDS...BUT NOT EXPECT MUCH IN THE WAY OF RAIN UNTIL FRIDAY. THE
TIMING OF THE RETURN OF MOISTURE IS FASTER ON THE GFS COMPARED TO
ECMWF. PLAYED LOW TEMPERATURES THURSDAY NIGHT CLOSE TO HPCGUIDE WITH
READINGS FROM LOWER 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE
PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE
SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH
MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY
DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE
WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED
THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME
OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE.
LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST
SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY
INCREASE TO AROUND 500 J/KG.

WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF
THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD
SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE
REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND
WARM SOUTHERLY FLOW RETURNS.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
AS OF 130 PM EDT TUESDAY...

THE COLD FRONT RESIDES JUST WEST OF BLUEFIELD AND BECKLEY WV AT
130 PM. A GOOD AREAL COVERAGE OF RAIN AND LOW CLOUDS ARE AHEAD OF
THE FRONT TO THE BLUE RIDGE. AREAS OVER THIS RAIN SHIELD HAVE A
VERY LOW CHANCE FOR THUNDERSTORMS THIS AFTERNOON. THEREFORE...HAVE
REMOVED TSRA FROM BLF/LWB/BCB/ROA. A LINE OF CONVECTION BEGINNING
TO DEVELOP EAST OF THE BLUE RIDGE FROM BUCKINGHAM COUNTY VA TO
STOKES COUNTY NC. THIS LINE IS MOVING INTO AN UNSTABLE AIR MASS.
THE CHANCES FOR THUNDERSTORMS COMING CLOSE TO KLYH IS GOOD BUT
BETTER FOR KDAN THROUGH THIS EVENING.

WINDS WILL BECOME NORTHWEST BEHIND THE FRONT TONIGHT AS A COOLER
AIR MASS WITH MUCH LOWER DEW POINTS MOVES INTO THE AREA. AS THE DRIER
AIR ENCOMPASSES THE AREA...SATURATED GROUND AND COOLER AIR JUST
ABOVE THE SURFACE COULD LEAD TO A FEW HOURS OF DENSE FOG ACROSS
THE MOUNTAINS...ESPECIALLY IN THE VALLEYS EARLY WEDNESDAY
MORNING.HAVE ADDED LIFR FOG TO KLWB AFTER MIDNIGHT. OTRW
EXPECTING VFR FOR WEDNESDAY AND THURSDAY AS WEAK HIGH PRESSURE
BUILDS IN FROM THE NORTH.

DEEPER MOISTURE WILL MAKE A RETURN NORTH BY THE END OF THE WEEK
WITH MVFR CONDITIONS POSSIBLY DEVELOPING BY FRIDAY WITH MORE
WIDESPREAD SHOWERS...AND POOR FLYING CONDITIONS ON SATURDAY AS A
LOW MOVES INTO THE AREA OVER A LOW LEVEL WEDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...CF
AVIATION...RCS
Hazardous weather outlook, Jul 15, 12:48 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT TUE JUL 15 2014

NCZ001-002-018-VAZ007-009>020-WVZ042>045-161800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
148 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ022>024-032>034-161800-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-
148 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A VERY LOW THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS ARE WINDS AND SMALL HAIL FROM
STRONG STORMS. HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ035-043>047-058-059-161800-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
148 PM EDT TUE JUL 15 2014

...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Jul 15, 8:33 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     N IVANHOE               36.83N 80.95W
07/14/2014                   WYTHE              VA   PUBLIC

            TREES DOWN NEAR THE NEW RIVER.

&&

WHP

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 15, 12:50 PM EST
Where
Rockingham County, 3.35 mi ESE of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.500, -79.515

Thunderstorm winds knocked down two trees on Chandler Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535993.